Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 
 

 

Computing periods of rational integrals


Author: Pierre Lairez
Journal: Math. Comp. 85 (2016), 1719-1752
MSC (2010): Primary 68W30; Secondary 14K20, 14F40, 33F10
DOI: https://doi.org/10.1090/mcom/3054
Published electronically: November 6, 2015
MathSciNet review: 3471105
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A period of a rational integral is the result of integrating, with respect to one or several variables, a rational function over a closed path. This work focuses particularly on periods depending on a parameter: in this case the period under consideration satisfies a linear differential equation, the Picard-Fuchs equation. I give a reduction algorithm that extends the Griffiths-Dwork reduction and apply it to the computation of Picard-Fuchs equations. The resulting algorithm is elementary and has been successfully applied to problems that were previously out of reach.


References [Enhancements On Off] (What's this?)

  • [1] Gert Almkvist, The art of finding Calabi-Yau differential equations, Gems in Experimental Mathematics, Contemp. Math., vol. 517, Amer. Math. Soc., Providence, RI, 2010, pp. 1-18. MR 2731057 (2011m:32038), https://doi.org/10.1090/conm/517/10129
  • [2] G. Almkvist, Christian van Enckevort, Duco van Straten, and Wadim Zudilin, Tables of Calabi-Yau equations. arXiv:math/0507430, 2010.
  • [3] Moa Apagodu and Doron Zeilberger, Multi-variable Zeilberger and Almkvist-Zeilberger algorithms and the sharpening of Wilf-Zeilberger theory, Adv. in Appl. Math. 37 (2006), no. 2, 139-152. MR 2251432 (2008e:33054), https://doi.org/10.1016/j.aam.2005.09.003
  • [4] Victor Batyrev and Maximilian Kreuzer, Constructing new Calabi-Yau 3-folds and their mirrors via conifold transitions, Adv. Theor. Math. Phys. 14 (2010), no. 3, 879-898. MR 2801412 (2012h:14105)
  • [5] Victor V. Batyrev and Duco van Straten, Generalized hypergeometric functions and rational curves on Calabi-Yau complete intersections in toric varieties, Comm. Math. Phys. 168 (1995), no. 3, 493-533. MR 1328251 (96g:32037)
  • [6] F. Beukers, Irrationality of $ \pi ^{2}$, periods of an elliptic curve and $ \Gamma _{1}(5)$, Diophantine Approximations and Transcendental Numbers (Luminy, 1982), Progr. Math., vol. 31, Birkhäuser, Boston, Mass., 1983, pp. 47-66. MR 702189 (84j:10025)
  • [7] Wieb Bosma, John Cannon, and Catherine Playoust, The Magma algebra system. I. The user language, Computational Algebra and Number Theory (London, 1993), J. Symbolic Comput. 24 (1997), no. 3-4, 235-265. MR 1484478, https://doi.org/10.1006/jsco.1996.0125
  • [8] Alin Bostan, Shaoshi Chen, Frédéric Chyzak, and Ziming Li, Complexity of creative telescoping for bivariate rational functions, ISSAC 2010--Proceedings of the 2010 International Symposium on Symbolic and Algebraic Computation, ACM, New York, 2010, pp. 203-210. MR 2920555, https://doi.org/10.1145/1837934.1837975
  • [9] Alin Bostan, Pierre Lairez, and Bruno Salvy, Creative telescoping for rational functions using the Griffiths-Dwork method, ISSAC 2013--Proceedings of the 38th International Symposium on Symbolic and Algebraic Computation, ACM, New York, 2013, pp. 93-100. MR 3206345, https://doi.org/10.1145/2465506.2465935
  • [10] N. Bourbaki, Algèbres tensorielles, algèbres extérieures, algèbres symétriques, Algèbre, Éléments de mathématiques, Chap. III, Hermann, 1961.
  • [11] Mireille Bousquet-Mélou and Marni Mishna, Walks with small steps in the quarter plane, Algorithmic Probability and Combinatorics, Contemp. Math., vol. 520, Amer. Math. Soc., Providence, RI, 2010, pp. 1-39. MR 2681853 (2011k:05225), https://doi.org/10.1090/conm/520/10252
  • [12] Shaoshi Chen, Manuel Kauers, and Michael F. Singer, Telescopers for rational and algebraic functions via residues, ISSAC 2012--Proceedings of the 37th International Symposium on Symbolic and Algebraic Computation, ACM, New York, 2012, pp. 130-137. MR 3206296, https://doi.org/10.1145/2442829.2442851
  • [13] Frédéric Chyzak, An extension of Zeilberger's fast algorithm to general holonomic functions, Formal power series and algebraic combinatorics (Vienna, 1997), Discrete Math. 217 (2000), no. 1-3, 115-134 (English, with English and French summaries). MR 1766263 (2001m:33041), https://doi.org/10.1016/S0012-365X(99)00259-9
  • [14] F. Chyzak, The ABC of Creative Telescoping: Algorithms, Bounds, Complexity, Mémoire d'habilitation à diriger les recherches, 2014.
  • [15] David A. Cox and Sheldon Katz, Mirror Symmetry and Algebraic Geometry, Mathematical Surveys and Monographs, vol. 68, American Mathematical Society, Providence, RI, 1999. MR 1677117 (2000d:14048)
  • [16] David Cox, John Little, and Donal O'Shea, Using Algebraic Geometry, Graduate Texts in Mathematics, vol. 185, Springer-Verlag, New York, 1998. MR 1639811 (99h:13033)
  • [17] P. Deligne, Lettre à Bernard Malgrange, April 30, 1991.
  • [18] Alexandru Dimca, On the de Rham cohomology of a hypersurface complement, Amer. J. Math. 113 (1991), no. 4, 763-771. MR 1118460 (93c:14021), https://doi.org/10.2307/2374846
  • [19] Alexandru Dimca, On the Milnor fibrations of weighted homogeneous polynomials, Algebraic geometry (Berlin, 1988), Compositio Math. 76 (1990), no. 1-2, 19-47. MR 1078856 (91m:32038)
  • [20] Alexandru Dimca, Singularities and Topology of Hypersurfaces, Universitext, Springer-Verlag, New York, 1992. MR 1194180 (94b:32058)
  • [21] Alexandru Dimca and Morihiko Saito, A generalization of Griffiths's theorem on rational integrals, Duke Math. J. 135 (2006), no. 2, 303-326. MR 2267285 (2007h:14010), https://doi.org/10.1215/S0012-7094-06-13523-8
  • [22] Bernard Dwork, On the zeta function of a hypersurface, Inst. Hautes Études Sci. Publ. Math. 12 (1962), 5-68. MR 0159823 (28 #3039)
  • [23] Bernard Dwork, On the zeta function of a hypersurface. II, Ann. of Math. (2) 80 (1964), 227-299. MR 0188215 (32 #5654)
  • [24] L. Euler, Specimen de constructione aequationum differentialium sine indeterminatarum separatione, Commentarii academiae scientiarum Petropolitanae 6 (1733) (Opera omnia, 1e série, t. XX), 168-174.
  • [25] Mary Celine Fasenmyer, Some generalized hypergeometric polynomials, Bull. Amer. Math. Soc. 53 (1947), 806-812. MR 0022276 (9,184b)
  • [26] Joachim von zur Gathen and Jürgen Gerhard, Modern Computer Algebra, Cambridge University Press, New York, 1999. MR 1689167 (2000j:68205)
  • [27] Phillip A. Griffiths, On the periods of certain rational integrals. I, II, Ann. of Math. (2) 90 (1969), 460-495; ibid. (2) 90 (1969), 496-541. MR 0260733 (41 #5357)
  • [28] A. Grothendieck, On the de Rham cohomology of algebraic varieties, Inst. Hautes Études Sci. Publ. Math. 29 (1966), 95-103. MR 0199194 (33 #7343)
  • [29] Ch. Hermite, Sur l'intégration des fractions rationnelles, Ann. Sci. École Norm. Sup. (2) 1 (1872), 215-218 (French). MR 1508584
  • [30] Mark van Hoeij, Factorization of differential operators with rational functions coefficients, J. Symbolic Comput. 24 (1997), no. 5, 537-561. MR 1484068 (98j:12007), https://doi.org/10.1006/jsco.1997.0151
  • [31] Nicholas M. Katz, Nilpotent connections and the monodromy theorem: Applications of a result of Turrittin, Inst. Hautes Études Sci. Publ. Math. 39 (1970), 175-232. MR 0291177 (45 #271)
  • [32] Manuel Kauers and Doron Zeilberger, The computational challenge of enumerating high-dimensional rook walks, Adv. in Appl. Math. 47 (2011), no. 4, 813-819. MR 2832378 (2012j:05041), https://doi.org/10.1016/j.aam.2011.03.004
  • [33] Christoph Koutschan, A fast approach to creative telescoping, Math. Comput. Sci. 4 (2010), no. 2-3, 259-266. MR 2775992 (2012c:33052), https://doi.org/10.1007/s11786-010-0055-0
  • [34] Bernard Malgrange, Lettre à Pierre Deligne, April 26, 1991.
  • [35] Hideyuki Matsumura, Commutative Algebra, 2nd ed., Mathematics Lecture Note Series, vol. 56, Benjamin/Cummings Publishing Co., Inc., Reading, Mass., 1980. MR 575344 (82i:13003)
  • [36] P. Metelitsyn, How to compute the constant term of a power of a Laurent polynomial efficiently, CoRR (2012). arXiv: abs/1211.3959
  • [37] P. Monsky, Finiteness of de Rham cohomology, Amer. J. Math. 94 (1972), 237-245. MR 0301017 (46 #177)
  • [38] David R. Morrison, Picard-Fuchs equations and mirror maps for hypersurfaces, Essays on mirror manifolds, Int. Press, Hong Kong, 1992, pp. 241-264. MR 1191426 (94b:32035)
  • [39] David R. Morrison and Johannes Walcher, D-branes and normal functions, Adv. Theor. Math. Phys. 13 (2009), no. 2, 553-598. MR 2481273 (2010b:14081)
  • [40] Toshinori Oaku and Nobuki Takayama, An algorithm for de Rham cohomology groups of the complement of an affine variety via $ D$-module computation, Effective methods in algebraic geometry (Saint-Malo, 1998), J. Pure Appl. Algebra 139 (1999), no. 1-3, 201-233. MR 1700544 (2000i:14026), https://doi.org/10.1016/S0022-4049(99)00012-2
  • [41] È. Picard, Sur les intégrales doubles de fonctions rationnelles dont tous les résidus sont nuls, Bulletin des sciences mathématiques, série 2 26 (1902).
  • [42] É. Picard and G. Simart, Théorie des fonctions algébriques de deux variables indépendantes. Vol. I. Gauthier-Villars et fils, 1897.
  • [43] É. Picard and G. Simart, Théorie des fonctions algébriques de deux variables indépendantes. Vol. II. Gauthier-Villars et fils, 1906.
  • [44] D. van Straten, Calabi-Yau Operators Database, http://www.mathematik.uni-mainz.de/
    CYequations/db/.
  • [45] P. Verbaeten, The automatic construction of pure recurrence relations, SIGSAM Bull. 8.3 (August 1974), 96-98.
  • [46] Herbert S. Wilf and Doron Zeilberger, An algorithmic proof theory for hypergeometric (ordinary and ``$ q$'') multisum/integral identities, Invent. Math. 108 (1992), no. 3, 575-633. MR 1163239 (93k:33010), https://doi.org/10.1007/BF02100618
  • [47] Doron Zeilberger, The method of creative telescoping, J. Symbolic Comput. 11 (1991), no. 3, 195-204. MR 1103727 (92c:33005), https://doi.org/10.1016/S0747-7171(08)80044-2

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 68W30, 14K20, 14F40, 33F10

Retrieve articles in all journals with MSC (2010): 68W30, 14K20, 14F40, 33F10


Additional Information

Pierre Lairez
Affiliation: Inria Saclay, équipe Specfun, France
Address at time of publication: Fäki;tat II, Sekr. 3-2, Technische Universität zu Berlin, Straße des 17. Juni 136, 10623 Berlin, Germany
Email: pierre@lairez.fr

DOI: https://doi.org/10.1090/mcom/3054
Keywords: Integration, periods, Picard-Fuchs equation, Griffiths-Dwork reduction, algorithms
Received by editor(s): May 6, 2014
Received by editor(s) in revised form: January 31, 2015
Published electronically: November 6, 2015
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society